Alert archive / Montana / High Wind Watches in 2021

High Wind Watch 1, NWS Glasgow, MT

January 11, 202112 counties in Montana

NWS Glasgow, MT issued this high wind watch at Jan 11, 2021, 3:09 AM MST for 12 counties in Montana. It took effect at Jan 13, 2021, 2:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 11, 2021, 3:09 AM MST (10:09 UTC)
In effect from
Jan 13, 2021, 2:00 PM MST
Expired
Jan 12, 2021, 12:26 PM MST
In force
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WWUS75 KGGW 111009
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
309 AM MST Mon Jan 11 2021

MTZ016-017-021>023-059>061-112300-
/O.NEW.KGGW.HW.A.0001.210113T2100Z-210114T1500Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-Northern Phillips-Southwest Phillips-
Northern Valley-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Winnett, Jordan, Circle, Whitewater, Zortman, 
and Opheim
309 AM MST Mon Jan 11 2021

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of northeast Montana.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ018>020-024>027-062-112300-
/O.NEW.KGGW.HW.A.0001.210114T0000Z-210114T1500Z/
Daniels-Sheridan-Western Roosevelt-Richland-Dawson-Prairie-Wibaux-
Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Sidney, Fairview, Glendive, Richey, Terry, 
Wibaux, and Culbertson
309 AM MST Mon Jan 11 2021

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of northeast Montana.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
3 follow-up statements
779 
WWUS75 KGGW 112147
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
247 PM MST Mon Jan 11 2021

MTZ016-017-021>023-059>061-122300-
/O.CON.KGGW.HW.A.0001.210113T2100Z-210114T1500Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-Northern Phillips-Southwest Phillips-
Northern Valley-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Winnett, Jordan, Circle, Whitewater, Zortman, 
and Opheim
247 PM MST Mon Jan 11 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of northeast Montana.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ018>020-024>027-062-122300-
/O.CON.KGGW.HW.A.0001.210114T0000Z-210114T1500Z/
Daniels-Sheridan-Western Roosevelt-Richland-Dawson-Prairie-Wibaux-
Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Sidney, Fairview, Glendive, Richey, Terry, 
Wibaux, and Culbertson
247 PM MST Mon Jan 11 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of northeast Montana.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
091 
WWUS75 KGGW 121005
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
305 AM MST Tue Jan 12 2021

MTZ016-017-021>023-059>061-122345-
/O.CON.KGGW.HW.A.0001.210113T2100Z-210114T1500Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-Northern Phillips-Southwest Phillips-
Northern Valley-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Winnett, Jordan, Circle, Whitewater, Zortman, 
and Opheim
305 AM MST Tue Jan 12 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of northeast Montana.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

MTZ018>020-024>027-062-122345-
/O.CON.KGGW.HW.A.0001.210114T0000Z-210114T1500Z/
Daniels-Sheridan-Western Roosevelt-Richland-Dawson-Prairie-Wibaux-
Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Sidney, Fairview, Glendive, Richey, Terry, 
Wibaux, and Culbertson
305 AM MST Tue Jan 12 2021

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH THURSDAY MORNING...

* WHAT...West winds 25 to 30 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of northeast Montana.

* WHEN...From Wednesday afternoon through Thursday morning.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel could be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
793 
WWUS75 KGGW 121926
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
1226 PM MST Tue Jan 12 2021

MTZ060-131200-
/O.UPG.KGGW.HW.A.0001.210113T2100Z-210114T1500Z/
/O.NEW.KGGW.HW.W.0002.210113T1600Z-210115T0100Z/
Southwest Phillips-
Including the city of Zortman
1226 PM MST Tue Jan 12 2021

...HIGH WIND WARNING IN EFFECT FROM 9 AM WEDNESDAY TO 6 PM MST
THURSDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Southwest Phillips County.

* WHEN...From 9 AM Wednesday to 6 PM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ061-131200-
/O.UPG.KGGW.HW.A.0001.210113T2100Z-210114T1500Z/
/O.NEW.KGGW.HW.W.0002.210113T1900Z-210114T0100Z/
Northern Valley-
Including the city of Opheim
1226 PM MST Tue Jan 12 2021

...HIGH WIND WARNING IN EFFECT FROM NOON TO 6 PM MST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Northern Valley County.

* WHEN...From noon to 6 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property 
  and cause power outages. Travel will be difficult especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ018>020-024-062-131200-
/O.UPG.KGGW.HW.A.0001.210114T0000Z-210114T1500Z/
/O.NEW.KGGW.HW.W.0002.210113T1900Z-210114T0100Z/
Daniels-Sheridan-Western Roosevelt-Richland-Eastern Roosevelt-
Including the cities of Scobey, Plentywood, Medicine Lake, 
Wolf Point, Poplar, Sidney, Fairview, and Culbertson
1226 PM MST Tue Jan 12 2021

...HIGH WIND WARNING IN EFFECT FROM NOON TO 6 PM MST WEDNESDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 60 mph 
  expected.

* WHERE...Daniels, Sheridan, Western Roosevelt, Richland and 
  Eastern Roosevelt Counties.

* WHEN...From noon to 6 PM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ016-017-021>023-059-131200-
/O.UPG.KGGW.HW.A.0001.210113T2100Z-210114T1500Z/
/O.NEW.KGGW.HW.W.0002.210113T1900Z-210115T0400Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-Northern Phillips-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Winnett, Jordan, Circle, and Whitewater
1226 PM MST Tue Jan 12 2021

...HIGH WIND WARNING IN EFFECT FROM NOON WEDNESDAY TO 9 PM MST
THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of northeast Montana.

* WHEN...From noon Wednesday to 9 PM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ025>027-131200-
/O.UPG.KGGW.HW.A.0001.210114T0000Z-210114T1500Z/
/O.NEW.KGGW.HW.W.0002.210113T1900Z-210115T0400Z/
Dawson-Prairie-Wibaux-
Including the cities of Glendive, Richey, Terry, and Wibaux
1226 PM MST Tue Jan 12 2021

...HIGH WIND WARNING IN EFFECT FROM NOON WEDNESDAY TO 9 PM MST
THURSDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Dawson, Prairie and Wibaux Counties.

* WHEN...From noon Wednesday to 9 PM MST Thursday.

* IMPACTS...High winds may move loose debris, damage property and
  cause power outages. Travel will be difficult especially for
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind watch went out at Jan 10, 7:51 PM MST, 7 hours 18 minutes earlier.

Area forecast discussion, Jan 10, 7:51 PM MST, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
751 PM MST Sun Jan 10 2021

.DISCUSSION...
EVENING UPDATE:
A relatively quiet evening is in store as a ridge builds over the
area. If any fog continues to drain from Miles City, Terry could
have some areas of patchy fog this morning. Looking ahead to the
high wind potential on Wednesday night, several models have 850mb
winds that would meet High Wind criteria. Confidence is higher
that strong zonal flow with a leeward trough may develop,
providing near record temperatures and dragging a front through NE
MT midweek. The most ambitious model appears to be the GFS with
850 winds ranging from 55 to 80 kts and lapse rates near 7C/km.
ECMWF also has 50kts to the west and south. The EC ensemble
members for GGW has a good portion of higher winds. The NAM and
Canadian is following similarly with the latest National Blend
beginning to come aboard this evening. This could last from the
evening to after midnight, but the timing and duration may be the
biggest factor that could change this far ahead in the forecast
for any watches being issued. Will need to check with the next
model run or two. Roxy

PREVIOUS DISCUSSION:
Fog and low clouds cleared out this morning quicker then it did
yesterday and skies have become mostly sunny. Weak and quick
moving lee-side trough is passing by the area this afternoon but
only consequence it'll bring is a few passing clouds.

Upper level ridge builds in on Monday and Tuesday bringing dry
conditions and well-above normal temperatures. By Tuesday and
Wednesday we could be threatening records as highs warm into the
40s north of the Missouri River and 50s south of it. Glasgow's
record of 47 on Tuesday is especially threatened as our current
forecast is 46.

A cold front will pass through the area Wednesday bringing a
slight chance of precipitation to the area as well as breezy
conditions and a temperature drop of about 10 degrees. Great Falls
has put up a high wind watch for Wednesday that extends to our CWA
borders so that will be something to keep an eye on as the week
progresses.

FGC/RMB

&&

.AVIATION...
VFR conditions expected through the forecast period. Some LLWS
expected at KGGW and KGDV between 11/00z to 11/06z, and low
confidence for llws at KSDY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

Nearby

High Wind Watches in Montana, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.